EMERGENCY NURSE PRACTITIONERS (ENPs) are on the forefront of patient care in the emergency department. We must be cognizant of evolving public health trends including their impact upon our communities and the patients who seek our care. The ENP may be the first provider to assess a patient arriving in the emergency department for treatment of acute illness. The recent concern regarding pulmonary injury has developed in patients who have a history of “Vaping.” Patients have been seen in emergency departments with multiple systemic and respiratory symptoms that can easily be mistaken for an infectious illness. The vast majority of cases linked to vaping-associated lung injury (EVALI) have been in patients who report vaping a tetrahydrocannabinol (THC) product, often purchased illicitly, with only 16% reporting that they had only vaped nicotine-containing products and nobrk THC.
In the United States, youth are more likely to use e-cigarettes than adults. In 2019, more than 5 million youth reporting having used e-cigarettes in the past 30 days and nearly one million reporting daily use, including 10.5% middle school students and 27.5% of high school students (Federal Drug Administration, 2019).
Vaping is an activity that occurs with an electronic handheld device that is lithium ion battery powered to simulate smoking. Electronic cigarettes or e-cigarettes can be used with nicotine, cannabinoids, including THC, THC concentrates, marijuana, cannabidiol (CBD), CBD oil, synthetic cannabinoids, and other substances. The inhaled aerosol contains very fine particles that enter the lungs, which have been linked to coughing, bronchospasm, and other acute respiratory illnesses (CDC, 2018). Formaldehyde, benzene, and other carcinogens have been identified in e-cigarette vapor (U.S. Department of Health & Human Services [DHHS], 2013). The pulmonary endothelium can be damaged by e-cigarettes (Schweitzer et al., 2015). E-cigarette use has been associated with pulmonary endothelial injury, short-term morbidity, and exposure to multiple toxic agents (Binns, Lee, & Low, 2018). There have been reports of hospitalization after e-cigarette use including congestive heart failure, pneumonia, seizure, and hypotension (DHHS, 2014). Vitamin E acetate has been linked to e-cigarette, EVALI outbreak. Vitamin E acetate has been found in samples obtained from lung samples tested by the Food and Drug Administration on patients who have used EVALI. There may be other contributing factors such as THC or non-THC products when using a vaping device.
SIGNS AND SYMPTOMS
The cases that have been seen in the emergency departments had symptoms reported:
- Fever, nausea, vomiting.
- Malaise and fatigue.
- Shortness of breath, cough, and chest pain.
- Progression of symptoms over several days with similarities to a viral illness.
- Patients endorse “vaping,” often THC products, in the days to weeks preceding symptom onset.
- Chest radiographs revealed bilateral perihilar infiltrates.
- Computed tomographic (CT) scan of the chest revealed ground glass opacities, often with peripheral sparing.
- Be aware of the potential for significant lung injury in patients presenting with pulmonary symptoms or otherwise appearing to have a “viral syndrome.”
- If a patient has a history of “vaping,” perform a careful pulmonary examination and provide patient education regarding the potential for severe lung injury.
- Provide education to any patient who endorses “vaping” regarding the immediate risk of lung injury in addition to long-term health concerns.
- Provide education regarding the risk of lithium ion batteries of e-cigarettes exploding and causing local injury and significant burns (Palmer, 2018).
- E-cigarettes EVALI is a diagnosis of exclusion because there is not a specific test or marker. The differential diagnosis listed later may have the same symptomatology as a patient with EVALI.
- Influenza–fever, cough, headache, myalgia, fatigue
- Community-acquired pneumonia–fever, cough, fatigue
- Pulmonary embolism–shortness of breath, coughing, chest pain, low pulse oximetry
- Diabetes ketoacidosis–fatigue, shortness of breath
ICD-10-CM CLASSIFICATION (CDC, 2019a)
- J68.0—Bronchitis an pneumonitis due to chemicals, gases, fumes, vapors: includes chemical pneumonitis
- J69.1—Pneumonitis due to inhalation of oils and essences; includes lipoid pneumonia
- J80—Acute respiratory distress syndrome
- J82-Pulmonary eosinophilia, not elsewhere classified
- J84.114—Acute interstitial pneumonitis
- J84.89—Other specified interstitial pulmonary disease
- J68.9—Unspecified respiratory condition due to chemicals, gases, fumes, and vapors
In patients with lung injury without an apparent alternative cause, obtain a detailed history of the following:
- “Vaping” activity
- Device used
- Product used; including substance
- Whether the product was purchased from a store, from an acquaintance, or online
- Where, geographically, was it purchased and used (e.g., city, county, zip code)
- Chronicity and pattern of “vaping”
- Timing of use relative to symptom onset
- Symptom onset and progression
- Baseline lung or other systemic disease
- Any other drug or environmental exposure
- Recent travel
- Vital sign assessment
- Pulmonary examination findings
- Imaging: plain film and/or CT scan without contrast according to clinical indication and symptom severity
- If possible and appropriate, the following data may be helpful in diagnosis and treatment:
- Urine drug screen
- Complete blood count, comprehensive metabolic panel, venous or arterial blood gas
- Sputum culture
- Viral and fungal pathogen testing
- Bronchoalveolar lavage findings and specimen evaluation
- Blood cultures—if suspecting sepsis (see Figures 1–4)
As the causative agent(s) remain unknown, there is no specific antidotal therapy recommended. The goals of therapy are supportive to maintain adequate oxygenation and ventilation through means determined by the patient's clinical condition and response to therapy. Significant hypoxemia and precipitous deterioration in respiratory illness have been reported. Some reported cases have required mechanical ventilation and veno-venous extracorporeal membrane oxygenation (VV-ECMO). Steroid therapy has been associated with improvement in several reports though specific dosing regimens and indications are speculative and must be balanced with the potential for harm in patients with undifferentiated and potentially infectious lung disease.
The identification of cases will be critical to fully assess the impact as well as investigate the cause and prevent further harm. If you suspect a case of lung injury related to “vaping,” call a poison specialist at one of the nation's poison centers at 1(800)222-1222 and follow any state-specific Department of Health recommendations. The poison centers can provide immediate assistance in the evaluation and management of patients. In addition, cases reported to poison centers will be catalogued in the National Poison Data System, which will greatly strengthen the public health response to this potential threat.
All ENPs must be vigilant when caring for a patient with respiratory complaints. It is important to obtain a thorough history of e-cigarette or vaping on patients with suggestive signs and symptoms so that the appropriate assessment, treatment, and surveillance can occur. Emergency nurse practitioners play a pivotal role in recognizing and treating individual patients as well as contributing to the national public health response to this outbreak.
Binns C., Lee M. K., Low W. Y. (2018). Children and e-cigarettes
: a new threat to health. Asia Pacific Journal of Public Health, 30(4), 315–320.
Centers for Disease Control and Prevention. (2018, December 3). Quick facts on the risks of e-cigarettes
for kids, teens and young adults. Retrieved from https://www.cdc.gov/tobacco/basic_information/e-cigarettes/!uick-Facts-ontheRisks-ofE-cigarettes-for-Kids-Teens-and-Young-Adults:html
Centers for Disease Control and Prevention. (2019a, October 17). ICD-10-CM Official Coding Guidelines-Supplement: Coding encounters related to e-cigarettes
, or vaping
, product use. Retrieved from https://www.cdc.gov/nchs/data/icd/Vapingcodingguidance2019_10_17_2019.pdf
Centers for Disease Control and Prevention. (2019b, December 9). Don't forget to ask. Retrieved from www.cdc.gov/lunginjury
Evans M. E., Mikosz C. A.; Clinical Lung Injury Workgroup. (2019). EVALI discharge readiness checklist. Retrieved from www.cdc.gov/lunginjury
Palmer C. (2018, February 9). Exploding e-cigs can cause grievous injuries. Pediatric News
. Retrieved from https://www.mdedge.com/pediatricnews/article/158298/injuries/exploding-e-cigs-can-cause-grievous-injuries
Schweitzer K. S., Chen S. X., Law S., Demark M. V., Poirier C., Justice M. J., Petrache I. (2015). Endothelial disruptive proinflammatory effects of nicotine and e-cigarette vapor exposures. American Journal of Physiology Lung Cellular and Molecular Physiology, 309, L175–187.
U.S. Department of Health & Human Services, National Institutes of Health, National Institute on Drug Abuse. (2013). Drug facts: Electronic cigarettes
). Retrieved from http://www.drugabuse.gov/publications/drugfacts/electronic-cigarettes-e-cigarettes
U.S. Department of Health & Human Services, National Institutes of Health, Food and Drug Administration. (2014). Electronic cigarettes
). Retrieved from http://www.fda.gov/NewsEvents/PublicHealthFocus/ucm172906.htm